Alabama, 2008Dust Devil in Alabama, June 20, 2008
June 20, 2008 · NWS BMX · 1 event in 1 county or zone
Intense afternoon heat led to at least one dust devil.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense afternoon heat led to at least one dust devil.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 20, 9:27 AM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 20, 9:27 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 AM CDT FRI JUN 20 2008
.UPDATE...FOR ZONE FORECAST.
&&
.DISCUSSION...SMALL THUNDERSTORM COMPLEX DEVELOPED ACROSS PORTIONS
OF EASTERN MISSISSIPPI THIS MORNING IN AREA OF BETTER MOISTURE
CONVERGENCE. AIR MASS ACROSS THE EXTREME WESTERN SECTIONS
BEGINNING TO MOISTEN UP AND BECOME MORE UNSTABLE SO WILL INCLUDE
SLIGHT CHANCE POPS THERE. OTHERWISE...EXPECT CLOUDS TO GRADUALLY
INCREASE FROM WEST TO EAST THIS AFTERNOON. CURRENT TEMPERATURE
FORECAST LOOKS FINE. UPDATE ALREADY SENT.
&&
.AVIATION...12Z TAF DISCUSSION.
CLOUDS ARE EXPECTED TO CONTINUE TO INCREASE FROM THE WEST THIS
MORNING. HOWEVER...MOST OF THESE CLOUDS WILL BE HIGH AND WILL HAVE
NO IMPACT ON OPERATIONS. MOST OF THE FORECAST WILL REMAIN DRY AT
LEAST THROUGH 00Z. RAIN WILL BEGIN TO MOVE IN AFTER 06Z AND BEGIN TO
AFFECT CENTRAL ALABAMAS TAF SITE FROM WEST TO EAST. MOST OF THE
HEAVIER RAIN WILL BE MOVING IN AFTER 12Z. SO FOR NOW...WILL ONLY
INCLUDE VCSH.
10/ARM
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KSL
Hazardous weather outlook, Jun 20, 12:00 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI JUN 20 2008
ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
SATURDAY...AS A WEAK COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA...FROM WEST TO EAST. SOME OF THESE THUNDERSTORMS MAY
BE STRONG DURING THE DAYTIME HOURS. WINDS OF UP TO 35 MPH AND
LOCALLY HEAVY RAINS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
Dust Devil, Russell
- When
- June 20, 1:40 PM CST
- Where
- Russell County, 0.87 mi W of Uchee
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.351, -85.365
Portions of a mobile home roof were destroyed by what witnesses described as a large dust devil. Firefighters arriving on the scene described debris swirling over 100 feet in the air.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121079.